Texas, 2012

Hail and Damaging Winds in Texas, July 20 to 21, 2012

July 20 to 21, 2012 · NWS FWD · 18 events in 8 counties and zones

Clusters of scattered thunderstorms developed each afternoon on the 20th and 21st of the month. Several of these thunderstorms produced downburst winds in excess of 55 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$277,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Clusters of scattered thunderstorms developed each afternoon on the 20th and 21st of the month. Several of these thunderstorms produced downburst winds in excess of 55 mph. There were numerous reports of tree damage, pea to quarter sized hail, as well as damage from tree limbs falling on structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 20, 2:47 PM CST, 23 minutes earlier.

Area forecast discussion, Jul 20, 2:47 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT FRI JUL 20 2012

.DISCUSSION...
A SOUTHWESTWARD MOVING MESOSCALE CONVECTIVE VORTEX HAS HELPED
GENERATE ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON BETWEEN
ARCHER CITY AND GREENVILLE. THIS ACTIVITY WILL MOVE SOUTH
SOUTHEAST AND IS EXPECTED TO DISSIPATE AROUND SUNSET. HAVE
EXTENDED MENTION OF ISOLATED SHOWERS AND THUNDERSTORMS INTO THE
EVENING HOURS NORTHEAST OF A BRECKENRIDGE TO ATHENS LINE. WILL
KEEP AN EYE FOR POTENTIAL DAMAGING DOWNBURST WINDS WITH THESE
STORMS.

ANOTHER CONCERN IS THE HEAT. TEMPERATURES CLIMBED INTO THE 100 TO
106 DEGREE RANGE ALONG AND NORTH OF I-20...WITH MID 90S TO 101
DEGREES TO THE SOUTH. HEAT INDEX VALUES HAVE RISEN TO AROUND 105
DEGREES FROM WACO THROUGH THE METROPLEX AND GAINESVILLE EASTWARD THIS
AFTERNOON. HIGH TEMPERATURES AND HEAT INDEX VALUES TOMORROW WILL
BE SIMILAR. HAVE ISSUED A HEAT ADVISORY FOR DALLAS...TARRANT...DENTON
AND COLLIN COUNTIES THROUGH SATURDAY EVENING. OVERNIGHT LOWS WILL
BE IN THE UPPER 70S TO AROUND 80 IN THE METROPLEX...BUT THE REST
OF THE EASTERN TWO-THIRDS OF NORTH TEXAS WILL HAVE LOWS IN THE MID
TO UPPER 70S. IT IS BORDERLINE BUT WITH MID 70S IN MANY OF THOSE
AREAS...WE JUST DECIDED TO JUST GO THE AFOREMENTIONED COUNTIES. A
WEAK BACKDOOR FRONT IS EXPECTED TO COOL TEMPERATURES A FEW DEGREES
FOR SUNDAY. IF THIS SLIGHT COOLING DOES NOT OCCUR...THE HEAT
ADVISORY WILL NEED TO BE EXTENDED BOTH IN AREA AND TIME.

HAVE KEPT THE VERY WARM/HOT AND DRY FORECAST FOR SUNDAY THROUGH
NEXT WEEK. THERE MAY BE SOME LOW RAIN CHANCES SUNDAY AND MONDAY
ACROSS THE SOUTHEAST OR EASTERN ZONES...BUT FOR NOW HAVE JUST
PLACED 10 PERCENT POPS WITH NO SHOWERS/THUNDERSTORMS MENTIONED.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  81 105  80 102  78 /  10  10   5   5  10
WACO, TX              77 101  76  99  75 /   5  10  10  10  10
PARIS, TX             76 101  75  99  74 /  10  10  10  10  10
DENTON, TX            77 104  76 101  76 /  10  10   5   5  10
MCKINNEY, TX          78 103  77 100  75 /  10  10  10   5  10
DALLAS, TX            82 105  80 102  79 /  10  10  10   5  10
TERRELL, TX           77 103  76 100  75 /  10  10  10  10  10
CORSICANA, TX         77 102  77  99  75 /  10  10  10  10  10
TEMPLE, TX            75 100  75  99  74 /   5  10  10  10  10
MINERAL WELLS, TX     74 101  75 100  73 /  10  10   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT SATURDAY FOR TXZ103-104-118-119.

&&

85/58
Hazardous weather outlook, Jul 20, 2:32 PM CST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
332 PM CDT FRI JUL 20 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
332 PM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE NORTH OF A GRAHAM TO ENNIS
TO CANTON LINE THIS AFTERNOON. IF A STRONG STORM WERE TO
DEVELOP...IT COULD PRODUCE DAMAGING DOWNBURST WINDS.

A HEAT ADVISORY IS IN EFFECT FOR TARRANT...COLLIN...DALLAS AND
DENTON COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT ADVISORY FOR TARRANT...COLLIN...DALLAS AND DENTON COUNTY
WILL CONTINUE THROUGH 8 PM SATURDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED NORTH OF A GRAHAM TO
ENNIS TO CANTON LINE THIS AFTERNOON.

In the hours before

Special weather statement, Jul 20, 2:46 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
346 PM CDT FRI JUL 20 2012

TXZ104-105-119-120-202115-
DALLAS TX-HUNT TX-ROCKWALL TX-COLLIN TX-
346 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  COLLIN COUNTY
  NORTHEASTERN DALLAS COUNTY
  SOUTHWESTERN HUNT COUNTY
  ROCKWALL COUNTY

AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF MCKINNEY...MOVING SOUTH AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALLEN...ANNA...CADDO
MILLS...FAIRVIEW...FARMERSVILLE...FATE...FRISCO...GARLAND...
GREENVILLE...HEATH...LOWRY CROSSING...LUCAS...MCKINNEY...MURPHY...
PARKER...PLANO...PRINCETON...PROSPER...RICHARDSON...ROCKWALL...
ROWLETT...ROYSE CITY...SACHSE AND WYLIE.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3333 9635 3311 9608 3284 9620 3284 9630
      3281 9630 3284 9669 3301 9685 3319 9684
      3339 9671
TIME...MOT...LOC 2046Z 349DEG 6KT 3314 9654
Special weather statement, Jul 20, 3:02 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
402 PM CDT FRI JUL 20 2012

TXZ101>103-202130-
DENTON TX-JACK TX-WISE TX-
402 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  DENTON COUNTY
  JACK COUNTY
  WISE COUNTY

AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES WEST OF DENTON...MOVING SOUTH AT 10 MPH.

VERY HEAVY RAIN AND DAMAGING WIND GUSTS TO 55 MPH ARE LIKELY WITH
THIS STORM.

CITIES IN THE PATH OF THIS STORM INCLUDE ALVORD...ARGYLE...AUBREY...
BARTONVILLE...BOYD...BRIDGEPORT...BRYSON...CHICO...COPPER CANYON...
CORINTH...CORRAL CITY...CROSS ROADS...DECATUR...DENTON...DOUBLE
OAK...FLOWER MOUND...HACKBERRY...HEBRON...HICKORY CREEK...HIGHLAND
VILLAGE...JACKSBORO...JUSTIN...KRUGERVILLE...KRUM...LAKE DALLAS...
LEWISVILLE...LITTLE ELM...NORTHLAKE...PILOT POINT...SANGER...SHADY
SHORES...THE COLONY...COTTONDALE...RAY ROBERTS PARK ISLE DU BOIS AND
LAKE LEWISVILLE.

LAT...LON 3345 9798 3343 9797 3344 9764 3340 9684
      3300 9684 3313 9843 3347 9842
TIME...MOT...LOC 2102Z 342DEG 9KT 3322 9726

The radar

The Dallas/Ft Worth radar (KFWS), 101 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Collin

When
July 20, 3:10 PM CST to 3:12 PM CST
Where
Collin County, Princeton
Measured
52 kt (60 mph) estimated gust
Property damage
$160,000
Reported by
Emergency Manager
Coordinates
33.180, -96.500

The Collin County emergency manager reported thunderstorm winds knocked several trees onto homes in and near Princeton. Approximately 20 homes sustained minor roof damage, while one mobile home sustained significant damage.

Thunderstorm Wind, Collin

When
July 20, 3:20 PM CST
Where
Collin County, McKinney
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.200, -96.620

Several trees were knocked down in McKinney. Some tree limbs damaged car windows.

Thunderstorm Wind, Denton

When
July 20, 3:50 PM CST
Where
Denton County, 5.64 mi NNE of Carney
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.150, -96.830

Several trees and power poles were knocked down from high winds associated with thunderstorms in Frisco, just to the west of the Denton and Collin County line.

Thunderstorm Wind, Denton

When
July 20, 3:55 PM CST
Where
Denton County, 3.54 mi E of Grapevine Res
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.030, -97.090

A few large trees were knocked down due to high winds in Flower Mound.

Thunderstorm Wind, Tarrant

When
July 20, 4:27 PM CST to 4:28 PM CST
Where
Tarrant County, 1.54 mi E of Grapevine
Measured
56 kt (64 mph) estimated gust
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
32.927, -97.054

Thunderstorm winds blew over an 18 wheeler truck on State Highway 114 in Tarrant County. This occurred just north of the Dallas-Fort Worth International airport (KDFW).

Thunderstorm Wind, Dallas

When
July 20, 4:28 PM CST
Where
Dallas County, (Dfw)dallas-Ft Worth
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
32.900, -97.030

A 64 MPH wind gust was measured at the Dallas-Fort Worth International Airport (KDFW).

Thunderstorm Wind, Parker

When
July 20, 4:35 PM CST
Where
Parker County, 0.69 mi S of Springtown
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.960, -97.680

A storm spotter measured a 65 MPH wind gust about 1 mile south of Springtown. Small tree limbs were also knocked down.

Thunderstorm Wind, Dallas

When
July 20, 4:49 PM CST
Where
Dallas County, (Dfw)dallas-Ft Worth
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
32.900, -97.030

A 61 MPH wind gust was measured at the Dallas-Fort Worth International Airport (KDFW).

Thunderstorm Wind, Tarrant

When
July 20, 4:55 PM CST
Where
Tarrant County, 0.22 mi SSE of Euless
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.827, -97.078

Large tree branches from an oak tree were knocked down due to a strong thunderstorm.

Thunderstorm Wind, Dallas

When
July 20, 5:25 PM CST
Where
Dallas County, Duncanville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.650, -96.900

Several large tree limbs were knocked down by a strong thunderstorm in Duncanville. Some of the limbs were six inches in diameter and several feet long.

Thunderstorm Wind, Denton

When
July 21, 4:45 PM CST to 4:46 PM CST
Where
Denton County, 6.03 mi ESE of Navo
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
33.175, -96.840

A gas station sign was blown down in Frisco, near the intersection of Eldorado and the Dallas North Tollway.

Thunderstorm Wind, Denton

When
July 21, 4:48 PM CST to 4:50 PM CST
Where
Denton County, 5.64 mi NNE of Carney
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
33.150, -96.830

Amateur radio operators estimated winds of 60 mph at the Lebanon exit of the Dallas North Tollway. Pea sized hail was observed as well.

Thunderstorm Wind, Van Zandt

When
July 21, 5:06 PM CST to 5:08 PM CST
Where
Van Zandt County, 3.14 mi WNW of Colfax
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.516, -95.801

The Van Zandt County Emergency Manager reported large trees down on Farm to Market Road 16, just north of US Highway 64. One of the trees was at least 3 feet in diameter.

Thunderstorm Wind, Van Zandt

When
July 21, 5:12 PM CST to 5:15 PM CST
Where
Van Zandt County, 2.47 mi NNE of Wallace
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.564, -95.936

The Van Zandt County Sheriff's Office reported several trees blown down between Wallace and Phalba.

Thunderstorm Wind, Anderson

When
July 21, 6:20 PM CST
Where
Anderson County, 0.2 mi WSW of Frankston
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.049, -95.503

Anderson County law enforcement reported trees blown down near Frankston.

Thunderstorm Wind, Anderson

When
July 21, 7:02 PM CST to 7:05 PM CST
Where
Anderson County, Frankston
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.050, -95.500

Amateur radio operators reported several trees blown down by thunderstorm winds in Frankston.

Hail, Henderson

When
July 21, 7:47 PM CST to 7:50 PM CST
Where
Henderson County, Poynor
Measured
1 in hail
Reported by
Public
Coordinates
32.080, -95.580

One inch hail fell near Poynor.

Thunderstorm Wind, Henderson

When
July 21, 8:20 PM CST to 8:25 PM CST
Where
Henderson County, 0.18 mi N of Cross Rds
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.053, -95.969

The Henderson County Sheriff's Office reported several trees down in Crossroads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401330, 401378, 401381, 401390, 402586, 401394, 401400, 401401, 401397, 401403, 401338, 401369, 401363, 401364, 401371, 401373, 401329, 401377.